Alert archive / Kansas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 158, NWS Hastings, NE

August 12, 2021Rooks County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Aug 12, 2021, 5:07 PM CDT for Rooks County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2021, 5:07 PM CDT (22:07 UTC)
Expired
Aug 12, 2021, 5:30 PM CDT
In force
23 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Rooks County, KS

The radar

The Grand Island radar (KUEX), 143 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1295 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
2035 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

876 
WUUS53 KGID 122207
SVRGID
KSC163-122230-
/O.NEW.KGID.SV.W.0158.210812T2207Z-210812T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
507 PM CDT Thu Aug 12 2021

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Southeastern Rooks County in north central Kansas...

* Until 530 PM CDT.

* At 507 PM CDT, a severe thunderstorm was located over Codell, or 14
  miles north of Emmeram, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Plainville and Codell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Hastings.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3913 9933 3922 9936 3923 9906 3921 9905
      3913 9907
TIME...MOT...LOC 2207Z 176DEG 2KT 3916 9921 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ADP
2 follow-up statements
186 
WWUS53 KGID 122215
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
515 PM CDT Thu Aug 12 2021

KSC163-122230-
/O.CON.KGID.SV.W.0158.000000T0000Z-210812T2230Z/
Rooks KS-
515 PM CDT Thu Aug 12 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN ROOKS COUNTY...

At 515 PM CDT, a severe thunderstorm was located over Codell, or 15
miles north of Emmeram, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Plainville and Codell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Hastings.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3913 9933 3922 9936 3923 9906 3921 9905
      3913 9907
TIME...MOT...LOC 2215Z 176DEG 2KT 3916 9921 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ADP
160 
WWUS53 KGID 122225
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
525 PM CDT Thu Aug 12 2021

KSC163-122235-
/O.EXP.KGID.SV.W.0158.000000T0000Z-210812T2230Z/
Rooks KS-
525 PM CDT Thu Aug 12 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ROOKS COUNTY WILL
EXPIRE AT 530 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Hastings.

LAT...LON 3913 9933 3922 9936 3923 9906 3921 9905
      3913 9907
TIME...MOT...LOC 2225Z 176DEG 2KT 3916 9921 

$$

ADP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 5:06 PM CDT, 1 minute earlier.

Area forecast discussion, Aug 12, 5:06 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
506 PM CDT Thu Aug 12 2021

.DISCUSSION...(This evening through Thursday)
Issued at 505 PM CDT Thu Aug 12 2021

General overview/highlights of the entire 7-day forecast:

- Marginal Risk of severe storms next 12 hours or so, particularly
  near/south of Interstate 80:
It just so happens that the paramount forecast issue comes right
away here very early on. Although the "exact details" are yet not
clear even at this very short-term range, in general we are
looking at two potentially distinct/separate chances for strong to
severe convection: 1) mainly within our KS zones through around
sunset near the main surface front...2) a potentially completely
separate initiation of elevated storms later this evening-
overnight primarily within the southern half of our Nebraska
coverage area (CWA). See below for more details.

- A much-awaited, consistently-cooler temperature regime:
Although far from "truly cool/fall like", our recent streak of
consistently hot/humid weather with highs well into the upper 80s-
90s is coming to an end here this afternoon, with the vast
majority of the CWA expected to top out no higher than the mid 80s
each of the next 7 days, although especially our KS zones and the
Furnas County area could pop back up into the upper 80s-low 90s on
various days Sunday onward. So overall, a near to very-slightly
cooler than normal regime (for mid-August) awaits us. Most
importantly: there is zero concern for excessive heat/Advisory
potential for at least the next week.

- Various, still rather uncertain rain/thunderstorm chances (PoPs)
  beyond tonight:
Various forecast periods, but particularly those between Fri-Sun
and again Tues-Thurs are littered with at least small PoPs, some
of which will likely come to fruition but others that likely
won't. The good news is that ON AVERAGE, WPC is forecasting nearly
the entire CWA to receive at least 0.50-1.00" of rain over the
course of the next week (localized spots surely higher), which
combined with the overall-cooler temps should help to stem the
tide of building drought concerns in some areas.

With the "big pictures" items covered above, the rest of this
discussion will focus solely on current weather and short term
details, addressing only these next 36 hours/3 forecast periods...

Our current/recent weather scene as of 4 PM:
As of this writing, the vast majority of the CWA is dry/storm-
free, but some strong to perhaps briefly-severe storms are
flirting with the extreme southern edges of our KS zones along the
very leading edges of the passing cold front. In short, today thus
far has turned out pretty much as expected in most departments,
but dewpoints held up a bit higher (and were slower to drop),
which actually allowed heat index values to soar a bit higher than
expected, with especially our KS zones and the
Webster/Nuckolls/Thayer area reaching heat index as high as
103-106. In hindsight, we probably should have issued a formal
Heat Advisory for these areas, but this was considered "too
little, too late" by the time these higher values came to be, so
have handled with an SPS and continued HWO mention to raise
awareness. Actual high temps this afternoon will end up ranging
from upper 80s most Nebraska zones, to mid-upper 90s most areas
near and especially south of the NE/KS border (with a few spots
mainly far south likely topping 100). By far the main feature on
the surface map today has been the passage of a much-anticipated
cold front, marked by an increasingly-noticeable northeast breeze
and gradually falling dewpoints/humidity. If anything, winds at
this hour are very slightly stronger than anticipated (most areas
sustained 15-20 MPH/gusts up to around 25). The leading edge of
this front is just now arriving in our far southern zones, where
low-level convergence and intense heating has resulted in a
narrow, broken line of strong-to-severe storms just barely
along/south of our extreme southern CWA border. In the mid-upper
levels, water vapor satellite and short term model data confirms
broad west-northwest flow, with the surface cold front being
driven southward by a large-scale trough centered over the Great
Lakes up into Canada, and associated surface high pressure
centered to its west over the Northern Rockies.

Late this afternoon-overnight:
As earlier touched on, even very short term models still have some
disparity in exactly how these next 12-15 hours play out, but this
forecaster is leaning mainly toward the HRRR/RAP suite as much as
anything. Breaking down things in somewhat short fashion, we have
two main areas of thunderstorm concern. Right away these next
several hours (especially through sunset), the focus will be
within our KS zones, where frontal convergence/intense heating is
fostering pulsy strong to perhaps severe activity in an
environment characterized by very steep low level lapse rates and
considerable CAPE (mixed layer as high as 2500-4000 J/Kg), but
only very weak deep layer shear on the order of 15-20KT. In other
words, a classic setup for localized severe winds and perhaps
brief large hail from transient cores. This KS area could remain
the "only show in town" for us through at least sunset, and
perhaps at least a few hours beyond. Then, at some point after
dark and maybe not until after midnight, there is a decent chance
for either a west-east or northwest-southeast oriented corridor of
slightly elevated convection t0 fire up within a zone of low-mid
level convergence mainly in the 850-700 millibar layer. At least
the north fringes of this activity could extend north of I-80, but
would be most favored between I-80 and far north central KS. Here
at the local level, we are actually a little considered that some
of these late night storms could be strong to briefly severe
(quarter size hail main threat), given healthy elevated CAPE as
high as 2000-3000 J/kg, and slightly stronger (but still fairly
weak) deep layer shear of 20-30KT. We have noted that SPC has
actually shrunk their official Marginal Risk to include only far
southern parts of our CWA on the latest Day 1 update, but SREF
severe probs support at least a marginally-severe mention farther
north up to around I-80 overnight and at least for now that will
be messaged in our local products. There is even some signal for a
narrow corridor of heavy rain overnight (pockets of 1-2" seem
realistic), but this is not a "sure thing" and not overly-
concerned about flooding. Any threat of strong to maybe severe
storms should wane by around 4 AM or so, although general storms
could linger longer into the early morning. In other departments
overnight, low temps are aimed low-mid 60s most areas, but ranging
from upper 50s far north (Ord area) to upper 60s far southeast.

Friday daytime:
To be honest, did not spend a ton of time digging into the details
beyond tonight, but in general, we have at least small PoPs
lingering over our southern/western counties throughout the day,
while going with a dry forecast especially north/east of the Tri
Cities. If anything, our daytime PoPs may prove overdone even
south and west, but lingering post-frontal instability and weak
ripples in northwest flow aloft at least support a general
thunderstorm mention in these areas. Not currently expecting
severe, but a rogue strong storm possible. Temp-wise, it might be
a touch warmer than previously forecast, and did nudge up
especially Nebraska zones, slightly, but still only talking low-
mid 80s most areas. Breezes generally easterly around 10 MPH.

Friday night:
Again, our PoPs may prove overdone, but have most areas dry in the
evening (pre-midnight), before at least increasing most areas into
the 20-40 percent range for the late night (post-midnight), as
some models (particularly HRRR/ECMWF) suggest that convection will
either drift into our CWA from the west off the High Plains and/or
develop overhead along the eastern fringes of a low level jet.
This would mainly favor our southwest half for sure, if it does
occur. Again, severe threat fairly low but a few stronger storms
possible. Low temps similar to tonight, mainly low-mid 60s most
areas.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday)
Issued at 111 PM CDT Thu Aug 12 2021

Ceiling/visibility/precipitation:
Rather high confidence in VFR ceiling through the period, although
a lower-end VFR ceiling in the 5-10K ft. range is likely for at
least a few-to-several hours this evening-overnight. Confidence is
also high in VFR visibility through at least the vast majority of
the period. The main/brief caveat to VFR visibility is actually
the number 1 uncertainty of the period: will showers/thunderstorms
affect KGRI/KEAR tonight into Friday AM, and to what degree?
Unfortunately, short term models are still not in great agreement.
About the only higher-confidence aspect is that the 03-12Z time
frame is overall most-favored for possible convection, so am
advertising a generic "vicinity thunderstorm" (VCTS) throughout
this block (hopefully later forecasts can pin down this time
frame a little better). Although severe storms appear fairly
unlikely, there is a non-zero chance of some brief heavy downpours
and at least small hail/gusty winds (should storms occur). A few
lingering showers/weak storms could even persist past 12Z, but
decided to not to blanket any more of the period with the generic
VCTS than already reflected, for now.

Winds:
Assuming no notable influences from overnight storms (always
possible), not expecting any big issues here. The overall-
strongest breezes should be right away this afternoon out of the
northeast behind a passing cold front (generally sustained
10-15KT/gusts 15-20KT). This evening through Friday morning,
speeds should average under 10KT, from some combination of
northerly/easterly.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Pfannkuch
AVIATION...Pfannkuch
Hazardous weather outlook, Aug 12, 4:05 PM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
405 PM CDT Thu Aug 12 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
131200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
405 PM CDT Thu Aug 12 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Late This Afternoon and Tonight.

Through around 7 PM, heat index values as high as 100 to 106
degrees will continue to affect much of north central Kansas,
along with primarily Webster, Nuckolls and Thayer counties in
Nebraska.

At some point between late this afternoon and sunrise Friday
morning, nearly the entire outlook area stands a chance of seeing
isolated to scattered thunderstorms. Prior to sunset, the most
favored area for storms will favor north central Kansas, and
possibly the extreme southern Nebraska counties. Then later in the
evening and through the overnight hours, the better storm chances
will shift northward to include most of the Nebraska coverage
area, but particularly favoring counties along and south of
Interstate 80. Some storms late this afternoon through tonight
could be strong to marginally-severe within counties along and
south of Interstate 80, with the main threats being hail up to
around quarter size and wind gusts to 60 MPH.

Although not considered a likely scenario, there is a chance that
parts of the area could see a narrow, west-to-east zone of heavy
rain overnight, with amounts of 1 to 2 inches possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Mainly between Friday and Sunday, and then again Tuesday night
into Wednesday, there are various, off-and-on chances for
thunderstorms within the outlook area. Most of these chances
currently carry fairly low forecast confidence in terms of
likelihood and location, so please stay up to date with later
forecasts for more details. At this time, severe storms appear
fairly unlikely between Friday and Sunday, but a few strong storms
cannot be ruled out here or there.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any possible instances of hail
or wind gusts in excess of 50 MPH that might occur through early
Friday morning.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Special weather statement, Aug 12, 3:17 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Hastings NE
317 PM CDT Thu Aug 12 2021

KSZ005>007-017>019-NEZ085>087-122300-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Webster-Nuckolls-
Thayer-
Including the cities of Phillipsburg, Bellaire, Smith Center,
Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville,
Stockton, Osborne, Downs, Beloit, Inavale, Red Cloud, Blue Hill,
Rosemont, Bladen, Bostwick, Superior, Nelson, Hebron, and Deshler
317 PM CDT Thu Aug 12 2021

...A Few More Hours of High Heat and Humidity...

Through around 6 PM, much of north central Kansas and parts of far
south central Nebraska will continue to observe heat index values
as high as 103 to 106 degrees. This is slightly higher than was
earlier forecast, and could result in heat-related illnesses if
precautions are not taken. After 6 PM, heat index values will
begin to gradually drop through the evening, and no additional
excessive heat concerns are anticipated through at least the next
week.

Pfannkuch
Special weather statement, Aug 12, 4:37 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Hastings NE
437 PM CDT Thu Aug 12 2021

KSZ018-122200-
Osborne KS-
437 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southwestern Osborne
County through 500 PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Natoma, or 16 miles north of Russell, moving north
at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Natoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3925 9904 3925 9873 3913 9875 3913 9903
TIME...MOT...LOC 2137Z 187DEG 5KT 3913 9890

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

ADP

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 4:37 PM CDTSpecial Weather StatementGIDOsborne23 min
Aug 12, 4:51 PM CDTSevere Thunderstorm WarningGIDOsborne24 min
Aug 12, 5:00 PM CDTSevere Thunderstorm WarningGIDMitchell, Osborne30 min
Aug 12, 5:28 PM CDTSevere Thunderstorm WarningGIDMitchell, Osborne32 min
Aug 12, 5:42 PM CDTSpecial Weather StatementGIDOsborne33 min
Aug 12, 5:44 PM CDTSevere Thunderstorm WarningGIDOsborne31 min
Aug 12, 6:12 PM CDTSevere Thunderstorm WarningGIDOsborne33 min
Aug 12, 6:29 PM CDTSpecial Weather StatementGIDMitchell31 min
Aug 12, 6:31 PM CDTSpecial Weather StatementGIDMitchell29 min
Aug 12, 6:33 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks27 min
Aug 12, 6:42 PM CDTSevere Thunderstorm WarningGIDOsborne33 min
Aug 12, 6:57 PM CDTSpecial Weather StatementGIDRooks33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.